Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 4, NWS Aberdeen, SD

March 2, 20128 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Mar 2, 2012, 3:40 AM CST for 8 counties in South Dakota. It took effect at Mar 2, 2012, 7:00 AM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2012, 3:40 AM CST (09:40 UTC)
In effect from
Mar 2, 2012, 7:00 AM CST
Expired
Mar 2, 2012, 9:00 PM CST
In force
14 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Corson County, SD, Dewey County, SD, Hughes County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 182 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-204 m²/s²
0-3 km storm-relative helicity
-144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WWUS73 KABR 020940
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
340 AM CST FRI MAR 2 2012

...WINDY CONDITIONS TODAY...

.A CLIPPER SYSTEM MOVING OUT OF NORTH DAKOTA WILL RESULT IN WINDY
CONDITION TODAY. SNOW MOVING INTO THE REGION WILL ALSO RESULT IN
AREAS OF REDUCED VISIBILITY DUE TO THESE GUSTY WINDS.

SDZ015-033>035-045-048-051-022145-
/O.NEW.KABR.WI.Y.0004.120302T1500Z-120303T0000Z/
DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...TIMBER LAKE...FORT PIERRE...ONIDA...
PIERRE...MURDO...PRESHO...FORT THOMPSON
340 AM CST FRI MAR 2 2012 /240 AM MST FRI MAR 2 2012/

...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING
TO 6 PM CST /5 PM MST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM CST /8 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING. 

* TIMING...WINDS WILL DEVELOP EARLY THIS MORNING AND PERSIST
  THROUGH THE AFTERNOON HOURS.

* WINDS...WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE
  POSSIBLE TODAY.

* IMPACTS...POCKETS OF REDUCED VISIBILITY IS POSSIBLE DUE TO THE
  COMBINATION OF GUSTY WINDS AND SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SDZ003-022145-
/O.NEW.KABR.WI.Y.0004.120302T1300Z-120303T0000Z/
CORSON-
INCLUDING THE CITY OF...MCLAUGHLIN
240 AM MST FRI MAR 2 2012

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON. 

* TIMING...WINDS WILL DEVELOP EARLY THIS MORNING AND PERSIST
  THROUGH THE AFTERNOON HOURS.

* WINDS...WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE
  POSSIBLE TODAY.

* IMPACTS...POCKETS OF REDUCED VISIBILITY IS POSSIBLE DUE TO THE
  COMBINATION OF GUSTY WINDS AND SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CONNELLY
3 follow-up statements
275 
WWUS73 KABR 022059
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
259 PM CST FRI MAR 2 2012

...WINDY CONDITIONS TO CONTINUE THROUGH EARLY EVENING...

.A CLIPPER SYSTEM MOVING OUT OF NORTH DAKOTA WILL RESULT IN WINDY
CONDITIONS CONTINUING LATE THIS AFTERNOON INTO EARLY THIS EVENING.
SOME LIGHT SNOW SHOWERS ARE ALSO POSSIBLE...AND IN COMBINATION
WITH THE WINDS...MAY RESULT IN AREAS OF BLOWING SNOW.

SDZ015-033>035-045-048-051-030000-
/O.CON.KABR.WI.Y.0004.000000T0000Z-120303T0000Z/
DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...TIMBER LAKE...FORT PIERRE...ONIDA...
PIERRE...MURDO...PRESHO...FORT THOMPSON
259 PM CST FRI MAR 2 2012 /159 PM MST FRI MAR 2 2012/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* TIMING...GUSTY NORTHWEST WINDS WILL CONTINUE INTO THE EARLY
  EVENING HOURS.

* WINDS...WIND SPEEDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH ARE
  POSSIBLE.

* IMPACTS...POCKETS OF REDUCED VISIBILITY POSSIBLE DUE TO THE
  COMBINATION OF GUSTY WINDS AND SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SDZ003-030000-
/O.CON.KABR.WI.Y.0004.000000T0000Z-120303T0000Z/
CORSON-
INCLUDING THE CITY OF...MCLAUGHLIN
159 PM MST FRI MAR 2 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...GUSTY NORTHWEST WINDS WILL CONTINUE INTO THE EARLY
  EVENING HOURS.

* WINDS...WIND SPEEDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH ARE
  POSSIBLE.

* IMPACTS...POCKETS OF REDUCED VISIBILITY IS POSSIBLE DUE TO THE 
  COMBINATION OF GUSTY WINDS AND SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

PARKIN
510 
WWUS73 KABR 022332 AAA
NPWABR

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
532 PM CST FRI MAR 2 2012

...WINDY CONDITIONS TO CONTINUE THROUGH EARLY EVENING...

.A CLIPPER SYSTEM MOVING OUT OF NORTH DAKOTA WILL RESULT IN WINDY
CONDITIONS CONTINUING INTO THIS EVENING. SOME LIGHT SNOW SHOWERS
ARE ALSO POSSIBLE...AND IN COMBINATION WITH THE WINDS...MAY RESULT
IN AREAS OF BLOWING SNOW.

SDZ015-033>035-045-048-051-030300-
/O.EXT.KABR.WI.Y.0004.000000T0000Z-120303T0300Z/
DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...TIMBER LAKE...FORT PIERRE...ONIDA...
PIERRE...MURDO...PRESHO...FORT THOMPSON
532 PM CST FRI MAR 2 2012 /432 PM MST FRI MAR 2 2012/

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

* TIMING...GUSTY NORTHWEST WINDS WILL CONTINUE INTO THE EARLY 
  EVENING HOURS. 

* WINDS...WIND SPEEDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH ARE 
  POSSIBLE. 

* IMPACTS...POCKETS OF REDUCED VISIBILITY POSSIBLE DUE TO THE 
  COMBINATION OF GUSTY WINDS AND SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SDZ003-030300-
/O.EXT.KABR.WI.Y.0004.000000T0000Z-120303T0300Z/
CORSON-
INCLUDING THE CITY OF...MCLAUGHLIN
432 PM MST FRI MAR 2 2012

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MST THIS EVENING...

* TIMING...GUSTY NORTHWEST WINDS WILL CONTINUE INTO THE EARLY 
  EVENING HOURS. 

* WINDS...WIND SPEEDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH ARE 
  POSSIBLE. 

* IMPACTS...POCKETS OF REDUCED VISIBILITY IS POSSIBLE DUE TO THE 
  COMBINATION OF GUSTY WINDS AND SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
456 
WWUS73 KABR 030301 AAA
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
901 PM CST FRI MAR 2 2012



SDZ003-015-033>035-045-048-051-030415-
/O.EXP.KABR.WI.Y.0004.000000T0000Z-120303T0300Z/
CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...TIMBER LAKE...
FORT PIERRE...ONIDA...PIERRE...MURDO...PRESHO...FORT THOMPSON
901 PM CST FRI MAR 2 2012 /801 PM MST FRI MAR 2 2012/

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA. NORTHWEST WINDS CURRENTLY 15
TO 25 MPH WILL CONTINUE TO DIMINISH OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Mar 2, 3:34 AM CST, 6 minutes earlier.

Area forecast discussion, Mar 2, 3:34 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
334 AM CST FRI MAR 2 2012

.SHORT TERM...THROUGH SUNDAY

UPPER TROF OVERHEAD WILL MAKE THE SLOW TRANSITION EAST OVER THE
NEXT COUPLE OF DAYS...REPLACED BY A BROAD WESTERN CONUS RIDGE. A
DEPARTING SHORTWAVE WILL BE RESPONSIBLE FOR NORTHWEST FLOW/COLD
ADVECTION TODAY. STEEP LOW LEVEL LAPSE RATES WILL ALLOW 50KTS AT
3KFT TO TRANSLATE TO THE SURFACE EARLY TODAY...PARTICULARLY IN
WESTERN COUNTIES WHERE SNOW COVER IS INCOMPLETE. WHILE GUIDANCE
DECREASES THESE WIND SPEEDS THROUGH MID DAY...UNSURE IF THIS IS AN
ARTIFACT OF DRAG OR MINOR DROP IN THE PRESSURE GRADIENT. WILL GO
WITH HEADLINE DESPITE A PRESSURE GRADIENT OF ONLY 12-16MB ACROSS
THE STATE AND PRESSURE RISES OF LESS THAN 5MB/6HRS...THINKING WILL
LIKELY ONLY SEE MARGINAL ADVISORY WINDS. WITH A NORTHWEST
FLOW...H85 TEMPERATURES -1 TO -3C SHOULD MIX DOWN AS HIGHS IN THE
UPPER 20S/LOW 30S. CORE OF COLDEST AIR SETTLES OVERHEAD SATURDAY
MORNING...WITH WARM ADVECTION DEVELOPING SUNDAY. AS FOR
PRECIPITATION CHANCES...SNOW SHOWERS ASSOCIATED WITH STEEP LOW
LEVEL LAPSE RATES IN COLD CONVEYOR OF CLIPPER SYSTEM WILL MOVE IN
BY EARLY MORNING...WITH GUIDANCE SUGGESTING BEST ACCUMULATION
POTENTIAL WITH UPSLOPE ENHANCEMENT ALONG THE NORTHWEST SIDE OF THE
COTEAU BY LATE MORNING AND THROUGH THE AFTERNOON/EVENING. THE
COLD AIRMASS RETREATS BACK TO THE EAST LATER IN THE PERIOD WILL
RESULT IN ADDITIONAL LIGHT ACCUMULATION SATURDAY NIGHT.

THE COMBINATION OF SNOW AND WIND WILL PRESENT WITH A BIT OF A
PROBLEM. THE FIRST ASSUMPTION IS THAT THE SUN/MILD TEMPERATURES
THURSDAY ALONG WITH THE WET CONSISTENCY OF SNOWFALL MEANS THAT SNOW
ALREADY EXISTING ON THE GROUND SHOULD NOT BLOW AROUND. SNOW COMING
OUT OF NORTH DAKOTA WILL RESULT IN REDUCED VISIBILITY IN
ASSOCIATION WITH STRONG WINDS...THOUGH THE DEGREE TO WHICH REMAINS
UNCERTAIN.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
THE OPERATIONAL MODELS AND GFS ENSEMBLES SHOW GOOD AGREEMENT IN
THE LONG TERM WITH THE LONG WAVE PATTERN. THE PERIOD BEGINS WITH A
LARGE UPPER RIDGE ACROSS THE WESTERN US WITH OUR REGION UNDER
NORTHWEST FLOW. THIS RIDGE BUILDS EAST AND ACROSS THE CENTRAL US
THROUGH MONDAY NIGHT WHILE A LARGE LOW PRESSURE TROUGH MOVES IN
BEHIND IT INTO THE PACIFIC NORTHWEST. AS THIS TROUGH MOVES
SOUTHEAST IT SPLITS INTO THE CENTRAL US WITH THE STRONGER
PORTION/CLOSED LOW PRESSURE AREA DEVELOPING ACROSS THE SOUTHERN
US THROUGH THURSDAY. OVERALL...THIS FLOW PATTERN LOOKS TO BE
MOSTLY DRY FOR OUR REGION THROUGH THE LONG TERM. THIS PATTERN WILL
ALSO BRING WARM PACIFIC AIR ACROSS THE REGION THROUGH THURSDAY.
THE SNOW COVER WILL BE AN ISSUE EARLY ON FOR THE TEMPERATURES BUT
AS IT MELTS AWAY...IT WILL BE LESS OF A FACTOR. ALTHOUGH...WEDNESDAY
SHOULD BE SLIGHTLY COOLER WITH THE CLOUD COVER FROM THE UPPER
LEVEL TROUGH MOVING OVER THE REGION.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

ALL TAF SITES ARE CURRENTLY VFR. A COLD FRONT WILL SLIDE ACROSS
THE REGION FRIDAY MORNING AND WILL BRING MVFR/IFR CIGS FOR ALL
TERMINALS BY 17Z. NORTHWEST WINDS ARE EXPECTED TO INCREASE BEHIND
THE FRONTAL PASSAGE WITH SUSTAINED WINDS AROUND 20 TO 25 KNOTS
POSSIBLE. THERE MAY BE SOME BLOWING SNOW ASSOCIATED WITH THE
STRONG NORTHWEST WINDS WHICH COULD RESULT IN A REDUCTION IN
VISIBILITIES.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 9 AM CST /8 AM MST/ THIS MORNING TO 6 PM CST
     /5 PM MST/ THIS EVENING FOR BUFFALO-DEWEY-HUGHES-JONES-
     LYMAN-STANLEY-SULLY.

     WIND ADVISORY FROM 6 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR CORSON.

MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 2, 3:37 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
337 AM CST FRI MAR 2 2012

MNZ039-046-SDZ004>011-016>023-036-037-030945-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-HYDE-HAND-
337 AM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-015-033>035-045-048-051-030945-
CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO-
337 AM CST FRI MAR 2 2012 /237 AM MST FRI MAR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS EXPECTED TODAY. NORTH WINDS OF 20 TO 30MPH WITH
GUSTS TO 45MPH OUT OF THE NORTH WILL DEVELOP THIS MORNING AND
CONTINUE THROUGH THE AFTERNOON. SNOW MOVING OUT OF NORTH
DAKOTA...WHEN COMBINED WITH THESE GUSTY WINDS WILL RESULT IN
POCKETS OF REDUCED VISIBILITY AND ALONG WITH THE POTENTIAL FOR
HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 5:38 PM CSTWinter Weather AdvisoryABRClark, Day, Marshall, Roberts6 hr

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.